Flash Flood, Suffolk
- When
- September 15, 4:04 PM EST to 4:19 PM EST
- Where
- Suffolk County, Mattituck
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Torrential rain produced widespread flash flooding along portions of both the north and south forks of Eastern Long Island. Storm total rainfall ranged from 5 to 8 inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Torrential rain produced widespread flash flooding along portions of both the north and south forks of Eastern Long Island. Storm total rainfall ranged from 5 to 8 inches. Hourly rates were estimated by radar up to 2 to 3 inches per hour.Many roads were flooded between Mattituck and Cutchogue, where spotters measured 7.67 inches at Mattituck and 7.03 inches at Cutchogue. These roads included Sound and New Suffolk Avenues in Mattituck and Oregon and New Suffolk Avenues in Cutchogue.Many roads were flooded in the township of Southampton, mainly between North Sea and Sag Harbor along the north shore of the south fork and from east of Hampton Bays to East Hampton Airport along the south shore of the south fork. A few flooded roads included County Road 39 and Head of Ponds Road. Rainfall measurements ranged from 4.97 inches in Southampton to 6.31 inches in Bridgehampton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 15, 2:15 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT FRI SEP 15 2006
.NEAR TERM (TONIGHT AND SATURDAY)...
COMPLICATED FORECAST NEXT 6-12 HRS AS CUTOFF UPPER LOW OVER SE PA
SLOWLY DRIFTS TO OFF DELMARVA COAST TONIGHT. MEANWHILE NE TRACKING
LOW PRESSURE WELL SE OF THE REGION WILL BECOME NEARLY STATIONARY OR
EVEN BUILD WEST A BIT IN RESPONSE TO THE UPPER LOW...WITH ITS
INVERTED TROUGH EXTENDING NW INTO SOUTHERN NJ SINKING SW AND
BREAKING DOWN. THIS SHOULD ALLOW FOR A TRANSITION FROM THE MOIST SE
INFLOW OCCURRING ACROSS THE REGION THIS AFTERNOON...BACKING TO THE E
AND THEN NE OVERNIGHT AS THE CIRCULATION AROUND THE SURFACE LOW
BECOME THE MAIN PLAYER. IN TERMS OF SENSIBLE WEATHER...THE HEAVIER
RAIN SHOWERS ACROSS THE REGION THIS AFTERNOON AND EVENING...SHOULD
BEGIN TO SCATTER AND DECREASE IN INTENSITY FROM NW TO SE AS THE
TRANSITION OCCURS. IN ADDITION HAVE ADDED ISOLATED THUNDER ACROSS
THE REGION TILL AROUND MIDNIGHT AS NE FRINGE OF CUTOFF LOW AND ITS
ASSOCIATED ELEVATED COLD POOL INSTABILITY/VORT ENERGY SLIDING
THROUGH SUPPORT CONVECTIVE DEVELOPMENT.
FOR SAT...LEANING TOWARDS NAM/CAN REG/UKMET SOLUTION...WHICH HAVE
BEEN IN FAIRLY GOOD AGREEMENT 06Z AND 12Z RUNS WITH POSITION OF
UPPER LOW AND LESS PROGRESSIVE MOVEMENT OF OFFSHORE LOW TO THE NE.
GFS HAS TRENDED TOWARDS THIS SOLUTION WITH 12Z RUN. WITH THIS SAID
HOLDING PLENTY OF CLOUDS ACROSS THE REGION ON SAT...ESPECIALLY
THROUGH FIRST HALF OF THE DAY...WITH LOW-LEVEL MOISTURE WRAPPING
AROUND THE OFFSHORE LOW. WILL CONTINUE LOW CHANCE POPS THROUGH EARL
AFTERNOON...BUT PRIMARILY OVER EASTERN AREAS WITH CLOSER PROXIMITY
TO LOW. CONDITIONS WILL GRADUALLY IMPROVE THROUGH THE DAY AS THE
SURFACE LOW TRACKS FURTHER OFFSHORE AS UPPER LOW SLIDES EAST. WITH A
GOOD BIT OF CLOUD COVER DURING THE DAY...WILL GO WITH COOLER MAV/MET
GUIDANCE...WITH GENERALLY UPPER 70S FROM CITY AND N&W WITH MORE
SUNSHINE...AND LOWER TO MID 70S COAST WITH MORE CLOUD COVER AND
MORNING RAIN SHOWER ACTIVITY. WITH 850 HPA TEMPS AROUND 13C AND
OFFSHORE FLOW...IF DRYING COMES A BIT SOONER...TEMPS COULD RUN A
COUPLE DEGREES HIGHER THAN FORECAST.
&&
.SHORT TERM (SATURDAY NIGHT THROUGH MONDAY)...
UPPER LOW CONTINUES TO DRIFT EAST AWAY FROM THE REGION SAT NIGHT
THROUGH SUNDAY WITH A DRYING DEEP NORTHERLY FLOW ACROSS THE
REGION...AND THEN RISING HEIGHT SUNDAY NIGHT AS UPPER RIDGING BUILDS
INTO THE REGION FOR MONDAY. AT THE SURFACE...LOW PRESSURE PULLS
FARTHER EAST ON SUNDAY...WHILE HIGH PRESSURE BUILDS IN FROM THE
WEST. SO EXPECT CLEARING CONDITIONS FROM W TO E ON SUNDAY WITH NW
FLOW BACKING TO SW. WITH 850 HPA TEMPS OF 14 TO 15C WOULD EXPECT
TEMPS TO RISE INTO THE LOWER 80S ACROSS MUCH OF THE REGION.
LATE DAY SEA-BREEZES POSSIBLE ALONG THE COAST DEPENDING ON HOW
QUICKLY HIGH PRESSURE BUILDS INTO THE REGION WITH WEAKENING
LOW-LEVEL WINDS.
HIGH PRESSURE SLIDES OFFSHORE SUNDAY NIGHT...WITH UPPER RIDGE AXIS
OVER THE REGION. THIS SHOULD PROVIDE MOSTLY CLEAR CONDITIONS...AND
TEMPS RUNNING A FEW DEGREES ABOVE SEASONABLE ON SW FLOW.
SUMMERLIKE CONDITIONS ON MONDAY IN DEEP SW FLOW AS RIDGING
SURFACE/ALOFT MOVE OFFSHORE AND AHEAD OF UPPER TROUGH ENTERING GREAT
LAKES. ONLY EXPECTING A BIT OF INCREASING CIRRUS WITH WARM ADVECTION
ALOFT. WITH 850 HPA TEMPS RISING TO 15 TO 16C...WOULD EXPECT TEMPS
IN MID 80S ACROSS INTERIOR...AND UPPER 70S/LOWER 80S ALONG THE COAST
WITH AFTERNOON SEA-BREEZE DEVELOPMENT.
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
HEIGHTS FALL MON NIGHT AND TUESDAY IN RESPONSE TO AN APPROACHING
COLD FRONT AND UPPER LEVEL TROUGH AXIS. THE COLD FRONT WILL PUSH W
TO E THROUGH THE REGION ON TUESDAY...WITH A 6 HR PERIOD OF SHOWER
ACTIVITY AHEAD OF THE FRONT. WITH MARGINAL INSTABILITY AND 30 KT LLJ
DEVELOPING AN ISOLATED TSTM NOT OUT OF THE QUESTION. SOME HEAVY
DOWNPOURS ARE ALSO POSSIBLE AS PWATS INCREASE TO AROUND 2 INCHES.
COLD FRONT PUSHES EAST OF THE REGION TUESDAY NIGHT. THEN EXTENDED
PERIOD OF CAA FLOW AS POLAR VORTEX WORKS ACROSS ONTARIO AND
QUEBEC...WITH CANADIAN HIGH PRESSURE BUILDING IN FOR THE REMAINDER
OF THE FORECAST PERIOD. 850 HPA TEMPS FALL TO AROUND 2 TO 4 C FOR
WEDNESDAY THROUGH FRIDAY...WHICH WILL GIVE US A FEEL OF FALL AS WE
APPROACH THE FINAL DAYS OF SUMMER.
&&
.AVIATION...
BANDS OF COLD TOP CONVECTION HAVE DEVELOPED AROUND THE UPPER LEVEL
LOW IN SE PA. AN INVERTED LOW LEVEL TROUGH EXTENDED WNW FROM AN
OFFSHORE LOW NEAR 37N 70W ACROSS SOUTHERN NJ. THE RELEASE OF LATENT
HEAT FROM THE BAND OF CONVECTION OFF THE NJ COAST SHOULD RESULT IN
THE DEVELOPMENT OF A WEAK SECONDARY LOW CLOSER TO THE PARENT UPPER
LOW...S OF LONG ISLAND. AS THE UPPER LEVELS MOVES SLOWLY SE...THE
INVERTED TROUGH WEAKENS AND THE SECONDARY LOW MOVES AWAY FROM THE
REGION...WEATHER CONDITIONS WILL GRADUALLY IMPROVE LATE TONIGHT
THROUGH SAT.
AS OF 18Z...CIGS VARY FROM IFR IN RAIN AND FOG TO MVFR WITHOUT RAIN
AND FOG. VSBYS VARY FROM LIFR IN HVY RAIN AND FOG AT KFOK TO
UNRESTRICTED AT KBDR.
FOR INLAND AREAS WEST AND NORTH OF NYC...SFC WINDS WILL DECOUPLE
FROM THE BOUNDARY LAYER DECREASING TO 5 KT OR LESS. WITH LOW LEVEL
RESIDUAL MOISTURE AND PERIODS OF RAIN THRU 06Z...THIS WILL RESULT IN
WIDESPREAD IFR/LIFR FOG DEVELOPING WITH THE APPROACH OF SUNSET. THIS
SHOULD IMPACT KSWF AND KHPN. AN INCREASING WIND GRADIENT LATER
TONIGHT WILL CAUSE THE FOG TO LIFT. ISOLATED TSTMS WITH HEAVY
DOWNPOURS ARE POSSIBLE THROUGH 02Z.
FOR COASTAL AREAS...NARROW BANDS OF HEAVY RAIN ACCOMPANIED BY
ISOLATED TSTMS WILL CONTINUE TO WRAP AROUND THE OFFSHORE LOW THROUGH
AT LEAST 02Z...BUT WILL PROBABLY CONT UNTIL AT LEAST 06Z ACROSS OUR
EASTERN AREAS INCLUDING KISP...KBDR AND KGON. CIGS WILL IMPROVE TO
MVFR AND VSBYS WILL BECOME UNRESTRICTED ONCE THE RAIN ENDS BY 06Z.
MVFR CIGS WILL BECOME VFR CIGS BETWEEN 12Z AND 18Z SAT.
&&
.MARINE...
PERSISTENT NORTHEAST FLOW WILL CONTINUE ON THE FORECAST WATERS
TONIGHT INTO LATE SATURDAY NIGHT...THEN WINDS EXPECTED TO BECOME
MORE NORTHERLY AS SURFACE HIGH PRESSURE OFF THE MID ATLANTIC COAST
MOVES NORTHEAST OF THE WATERS BY THEN. WINDS WILL REMAIN BELOW SMALL
CRAFT LEVELS...HOWEVER SEAS HAVE ALREADY BUILT BACK UP TO SMALL
CRAFT ON THE OCEAN WATERS AND WILL BE POSTING WITH THE AFTERNOON
ISSUANCE. SEAS ON THE OCEAN WILL REMAIN AT SMALL CRAFT LEVELS UNTIL
SATURDAY NIGHT WITH THE WINDS SHIFT TO THE NORTH. SHOWERS WILL BE
LIKELY THROUGH MUCH OF THE NIGHT WITH ISOLATED THUNDERSTORMS UNTIL
LATE THIS EVENING. A CHANCE OF SHOWERS WILL THEN REMAIN UNTIL
SATURDAY AFTERNOON UNTIL THE LOW STARTS TO PULL AWAY.
WINDS...WEATHER...AND SEAS WILL REMAIN QUITE UNTIL TUESDAY WITH THE
APPROACH OF A STRONG COLD FRONT. INCREASING SOUTHERLY WINDS AHEAD OF
THE FRONT WILL PUSH SEAS BACK UP TO SMALL CRAFT LEVELS ON THE OCEAN
TUESDAY INTO TUESDAY NIGHT UNTIL THE PASSAGE OF THE FRONT.
NORTHWESTERLY WINDS BEHIND THE FRONT WILL REMAIN THROUGH THE
FORECAST PERIOD AS HIGH PRESSURE BUILDS FROM THE WEST.
&&
.HYDROLOGY...
RAINFALL AMOUNTS THROUGH SAT MORNING OF ABOUT 1/2 TO 1 INCH...WITH
LOCALLY HIGHER AMOUNTS IN TRAINING SHRA/TSRA ACTIVITY. LOCALIZED
URBAN AND SMALL STREAM FLOODING POSSIBLE IN AREAS OF TRAINING
ACTIVITY...OTHERWISE NO WIDESPREAD PROBLEMS EXPECTED. NEXT CHANCE OF
MEASURABLE PRECIP WILL BE LATE MONDAY NIGHT/TUESDAY. &&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ350-353-355
UNTIL MIDNIGHT SUNDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 346 PM EDT FRI SEP 15 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-162000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 346 PM EDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL RAINFALL AMOUNTS OF 1/2 TO 1 INCH CAN BE EXPECTED THROUGH TONIGHT. LOCALLY HEAVY RAIN IN TRAINING SHOWERS AND ISOLATED THUNDERSTORMS MAY RESULT IN MINOR FLOODING OF LOW-LYING AND POOR DRAINAGE LOCATIONS IN URBAN AREAS...AND PERHAPS A FEW SMALL CREEKS AND STREAMS IN OUTLYING REGIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR REPORTS OF URBAN AND SMALL STREAM FLOODING AND RAINFALL AMOUNTS. ANZ350-353-355-162000- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 346 PM EDT FRI SEP 15 2006 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL MIDNIGHT EDT SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORM ACTIVITY POSSIBLE THROUGH FIRST HALF OF TONIGHT WITH CLOUD TO WATERS LIGHTNING THE MAIN THREAT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR SEAS OF AROUND 5 FT THROUGH TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR SEAS OF AROUND 5 FT THROUGH MIDNIGHT SATURDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANZ330-335-338-162000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR- 346 PM EDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORM ACTIVITY POSSIBLE THROUGH FIRST HALF OF TONIGHT WITH CLOUD TO WATER LIGHTNING THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
5 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534578, 5534579, 5534661, 5534662, 5534663.